Flare Up

Hi. I stopped taking Prednisolone in January after gradually reducing the dose. I have been on Merhotrexate for over a year. I have been under a lot of stress lately and have a flare up of the PMR symptoms, with aches in my shoulders, neck and arms especially. Has anyone had experience of this and should I take some Prednisolone for a short time? Also does anyone know whether massage is good or bad for PMR?

8 Replies

oldestnewest
  • It is very common for people to have a return of symptoms after stopping the pred - some doctors like to take a very long time over the last mg or so.

    Go back to at least a couple of mgs and see if that helps. But I don't think that taking pred "for a short time" is the answer - it is more likely to be a very low dose for a longer time.

    I find massage good but it depends on the person. it releases any cytokines, the substances that cause the inflammation, that may be lurking and it can feel like a flare. Then it may take a few days to recover. If you can find a massage therapist who is experienced with people with PMR and is quite gentle you may benefit and be able to increase the sort of massage you have (does that make sense?). I like it - but you need to try and remember you might like it but your muscles might not!

  • I also stopped in January after 2 years after very slow reduction as recommended by this site. I do get days when I feel it is coming back but try to carry on as it is nowhere near as bad as the beginning of PMR and wears off a bit as I get going through the day. Two doctors have told me that it could take up to a year to throw off the side effects of long term steroid use and I would get aches and pains especially as I am 71, but as I still work as a carer 3 days a week I battle on but often wonder if I will ever feel as good as I did before PMR and Steroids. Hope this helps. You are not on your own with this - I dreamt of the day that I could come off steroids but still waiting to feel as I did before - but maybe next year!

  • Two years is not really longterm and many of us have been on pred for more like 5 years and counting. After nearly 6 years I feel well - still at about 5mg. If I don't take 5mg the aches come back - I've just had a few months at 4mg and now have niggles that are like the very early days of PMR and which go with a bit more. It is my GP who encourages me to take what I need to feel well - she has worked in rheumatology so knows what she is on about - her textbook says PMR lasts 5 years on average, sometimes longer.

    Did your blood tests mirror your progress? Did you have a raised ESR and/or CRP level when PMR was diagnosed? Did it fall with pred? And is it still where it was while you were on pred? Get your GP to check it.

    I had 5 years of PMR with no pred before being "allowed" to try pred by the rheumy who wouldn't accept I had PMR. Nothing at all would persuade me to "battle on" without pred because I would be in pain and miserable again. I have no signs of diabetes, my cholesterol is back to within limits, last time (after 4 years of pred) my dexascan was unchanged and I have lost 40lbs in weight while still on pred.

    How? I cut out all processed carbs and restrict my carbohydrate to fresh veggies grown above ground and salads. I don't curb fat or protein at all: that is the best way to achieve weight loss when on pred - and a recognised way of reducing cholesterol. It's far more complicated than stopping eating cholesterol and now that is being said at last - but not as loudly as telling us not to eat the eggs that are actually so good for us.

  • I was on Prednisolone for 12 years and have diabetes so was given Methotrexate to get me off the Prednisolone. I reduced VERY slowly particularly when dropping from 2 to 1 mg and even slower from 1 mg to none. It is for this reason that I am very loathe to go back on them. I take Naproxen which helps with the pain but am supposed to be reducing these as well so only take during the day as I can cope when I am lying down without them.

  • I do understand that of course - but the truth is that if you have PMR then you will need pred at some level for pain relief. MTX does NOT, contrary to what many doctors seem to believe, REPLACE pred. It has nothing to do with how slowly you go about the reduction either: at some point you will need some pred as long as the underlying autoimmune disease is active and causing inflammation. The slow reduction is to allow a more accurate identification of the longterm dose and to try to minmise the steroid withdrawal pain and stiffness. The pred has no effect on the actual cause of the disease at all.

    The best you can hope for is that the MTX will change the way your body processes the pred so that you get more effect from a lower dose of pred. Where perhaps without MTX you would need 4mg, with MTX you can get away with 2mg. The evidence for even that is very mixed - and do the patients for who it works actually have late onset RA and not PMR? They are often confused at diagnosis.

    If MTX can replace pred - why wouldn't they use it all the time the way they do with rheumatoid arthritis?

  • Hi PMR pro. I am following your advice and experience regarding diet; what do you eat for breakfast in relation to cutting out carbs? Thanks.

  • Well - the first answer is, I don't! I'm not a breakfast person, never have been, and adding in breakfast is calories I don't need! Just 3 or 4 large mugs of tea gets me out of bed.

    Second answer: eggs in any shape or form, bacon, fish - smoked haddock and poached egg is a traditional Scottish breakfast and a personal favourite of mine tho' not available here but smoked salmon and scrambled egg comes a close second, kippers, the rest of Europe tends to use cold meats, cheeses, cucumber, tomatoes, berries and yoghurt (not flavoured and sweetened) ...

    It's just a change of attitude to what can be eaten when.

  • Hi

    How long were you on prednisolone? I gather most people have to stay on a low

    maintenance dose, not stop taking it altogether.

    Massage would definitely help as the condition is exacerbated by stress, but maybe you should see your rheumatologist re restarting the prednisolone?

    All the best

You may also like...